New Mexico, 2015

Hail and Damaging Wind in New Mexico, August 15 to 16, 2015

August 15 to 16, 2015 · NWS ABQ · 3 events in 3 counties and zones

Upper level high pressure was centered over the Arizona and New Mexico border by the afternoon of the 14th, with northwest flow moving over the northeast portion of New Mexico. Thunderstorms developed along the central mountain chain and moved southeast, being aided by southeasterly surface winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Upper level high pressure was centered over the Arizona and New Mexico border by the afternoon of the 14th, with northwest flow moving over the northeast portion of New Mexico. Thunderstorms developed along the central mountain chain and moved southeast, being aided by southeasterly surface winds. Two separate thunderstorm complexes developed and moved across the eastern plains, one during the mid afternoon hours and during the late night into the early morning hours on the 16th. One storm complex produced pea to nickel size hail and strong winds in San Jose, while another dropped over 2 inches of rain with 60 mph winds near the Melrose Gunnery Range. No damage resulted from the hail and winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 15, 11:01 AM MST, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 15, 11:01 AM MST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1201 PM MDT SAT AUG 15 2015

.AVIATION...
18Z TAF CYCLE
LOOK FOR AFTN SCT SHRA/TSRA TO DEVELOP ALONG AND EAST OF THE
CENTRAL MTN CHAIN AND ACROSS THE SOUTHWEST MTNS. EXPECT ISO
ACTIVITY ELSEWHERE. STORM ACTIVITY WILL PEAK FROM 18 TO 20Z AND
CONTINUE INTO THE EVENING HOURS. GUSTY TO ERRATIC WINDS 25 TO 40
KTS WILL BE EXPECTED IN AREAS IMPACTED BY OUTFLOW BOUNDARIES.
CENTRAL...NORTH CENTRAL AND EAST CENTRAL TAF SITES WILL SEE
GREATER CHANCES OF ACTIVITY...WITH LESSER CHANCES AT KROW AND
KFMN. COULD EXPECT MTN TOP OBSCURATION AND MVFR CIGS IN AREAS OF
STRONGER STORMS...OTHERWISE VFR CIGS WILL PREVAIL.

32

&&

.PREV DISCUSSION...344 AM MDT SAT AUG 15 2015...
.SYNOPSIS...
HIGH PRESSURE WILL DRIFT WEST TOWARD THE ARIZONA STATE LINE TODAY
THEN MOVE INTO SOUTHERN CALIFORNIA MONDAY. TEMPERATURES WILL REMAIN
ABOVE NORMAL OVER WESTERN NEW MEXICO TODAY. DEEPER MOISTURE OVER
EASTERN NEW MEXICO WILL FAVORED A FEW MORE STORMS FROM THE CENTRAL
MOUNTAIN CHAIN EASTWARD ACROSS THE HIGH PLAINS WITH MORE ISOLATED
ACTIVITY OVER THE WEST. A STRONG UPPER TROUGH WILL THEN PUSH THROUGH
THE CENTRAL ROCKIES MONDAY AND TUESDAY. VERY DRY AIR WILL SLIDE OVER
NEW MEXICO WITH THIS SYSTEM...WIPING OUT STORM CHANCES FOR ALL AREAS
EXCEPT THE FAR EASTERN PLAINS FOR MUCH OF NEXT WEEK.

&&

.DISCUSSION...
SOME MODERATE CHANGES WERE MADE TO LOWER THE COVERAGE OF STORMS THE
NEXT FEW DAYS FOR CENTRAL AND WESTERN NM AS MODELS ARE FAVORING A
DRIER AND MORE STABLE CONFIGURATION TO THE UPPER HIGH. THE 00Z RAOB
AT KABQ SHOWED THE 598DM H5 CENTER OVERHEAD WITH A DEEP DRY AIRMASS
STILL IN PLACE. LOW LEVEL MOISTURE SURGED WEST ON GUSTY CANYON WINDS
DURING THE EVENING BUT IT IS QUITE SHALLOW.

TEMPS WILL AGAIN BE ABOVE NORMAL WITH A FEW NEAR RECORD HIGHS
POSSIBLE OVER CENTRAL AND WESTERN NM. UPSLOPE FLOW FOR THE EAST
SLOPES TODAY WILL FAVOR ANOTHER UPTICK IN STORM COVERAGE. STORM
ACTIVITY WILL DRIFT SOUTH WITH DEVELOPMENT ON OUTFLOWS INTO THE
HIGH PLAINS WHERE DEEPER MOIST INSTABILITY IS PRESENT. PREVIOUS
GUIDANCE SHOWED THE UPPER HIGH ORIENTATION MORE SW TO NE...WHICH
ALLOWED STORMS TO DRIFT SW FROM THE CENTRAL MT CHAIN TOWARD THE
RIO GRANDE VALLEY AND CONT DVD INTO MONDAY. NOW THE HIGH CENTER
BECOMES ELONGATED FROM WEST TO EAST WHILE AN UNSEASONABLY STRONG
UPPER TROUGH RACES ACROSS THE CENTRAL/NORTHERN ROCKIES. THIS
EFFECTIVELY FOCUSES THE DRY AND STABLE AIRMASS BENEATH THE RIDGE
FARTHER EAST INTO NM. LOWERED POPS FOR THE RIO GRANDE VALLEY
WESTWARD THRU THIS PERIOD. MAX TEMPS ALSO TRENDED A FEW DEGREES
WARMER. THE EAST STILL LOOKS TO DO QUITE WELL WITH SOME QPF VALUES
FOR THE NEXT 1 TO 3 DAYS ON THE ORDER OF 0.25 TO 0.75...WITH
LOCALLY HIGHER AMOUNTS LIKELY.

MEDIUM TO EXTENDED RANGE MODELS SHOW SURFACE HIGH PRESSURE SLIDING
DOWN THE FRONT RANGE BEHIND THE DEPARTING TROUGH LATE TUESDAY INTO
WEDNESDAY. THIS FORCES A SHALLOW BACK DOOR FRONT INTO THE EASTERN
PLAINS...WHILE VERY DRY AIR ALOFT IS REINFORCED OVER MOST OF THE
DESERT SOUTHWEST. TEMPS WILL TREND COOLER...ESPECIALLY FOR THE
EAST AS 700MB TEMPS FALL TO BTWN +8C AND +10C WEDNESDAY. A 40-60KT
JET WITH THE TROUGH PASSAGE WILL CREATE BREEZY CONDITIONS OVER THE
FAR WEST TUESDAY THEN MOST AREAS WEDNESDAY.

GUYER

&&

.FIRE WEATHER...
SHOWER AND THUNDERSTORM ACTIVITY OF THE INCREASINGLY WET VARIETY
WILL BE ON THE UPSWING TODAY INTO THIS EVE...PROBABLY THE PEAK
COVERAGE DAY AREAWIDE FOR AT LEAST THE NEXT WEEK...AS THE UPPER
LEVEL HIGH SHIFTS SLOWLY WESTWARD. SUNDAY WILL BRING A BIT DRIER
AIR IN TO FORCE THE MORE ACTIVE WEATHER SLIGHTLY FARTHER EAST WITH
SIGNIFICANTLY LESS WETTING RAIN POTENTIAL ACROSS AT LEAST THE NW
THIRD OF THE STATE. STORMS WILL TEND TO MOVE FROM NORTHWEST TO
SOUTHEAST OR NORTH TO SOUTH THIS WEEKEND AND TEMPERATURES WILL
MODERATE SOME BUT NOT DRAMATICALLY...STILL REMAINING ABOVE NORMAL
MOST LOCALES. HUMIDITY VALUES WILL TREND UP SLIGHTLY TO
MODERATELY. MON WILL ADVANCE SOMEWHAT MORE DRYING INTO THE
AREA...WITH THE POSS EXCEPTION OF THE NORTHERN MTNS AND NE WHERE
DECENT STORM CHANCES WILL LINGER. THE STRONGER MID AND UPPER LEVEL
WESTERLIES MAKE AN EARLIER THAN USUAL DIP SOUTHWARD INTO NM EARLY
TO MID WEEK NEXT WEEK THE HIGH WILL BE SQUEEZED FARTHER WEST.
VENTILATION RATES WILL ALSO TREND UP THROUGH TUE AS TRANSPORT
WINDS INCREASE SLIGHTLY TO MODERATELY THIS WEEKEND AND MORESO
EARLY NEXT WEEK.

THE STRONGER WESTERLIES WILL DRIVE A DRYING AND AT LEAST BREEZY
PACIFIC COLD FRONT THROUGH NORTH AND CENTRAL NM...LOWERING DAYTIME
TEMPS GENERALLY 5 TO 15 DEGREES EITHER TUE OR WED. ANOTHER FRONT MAY
DROP INTO THE STATE TUE INTO TUE NIGHT BUT ANY MOISTURE WILL BE
LIMITED ENOUGH THAT ONLY SMALL CHANCES OF SHOWERS AND STORMS WOULD
BE IN THE PICTURE FOR THE NE QUARTER OR THIRD OF THE STATE AND THEN
MORE SO IN NE HIGHLANDS AND EAST SLOPES OF THE SANGRE DE CRISTOS.
MODELS WILL PROBABLY FLUCTUATE SOME ON THE EARLY TO MIDWEEK FCST
PROGNOSIS SO WILL BE WORTH MONITORING. ALSO LOOKING AT SOME
SIGNIFICANT ENOUGH WINDS AND LOW ENOUGH MINIMUM RH TUE AFTN TO
PERHAPS SEE A FEW PATCHES OF CRITICAL FIRE WX CONDITIONS NW THIRD.
STILL SEEING SOME POTENTIAL FOR A DECENT PRESCRIBED BURN PERIOD DUE
TO 2 TO 4 DAYS OF SIGNIFICANT DRYING COMBINED WITH HIGHER DAYTIME
VENT RATES DUE TO DECENT TRANSPORT WINDS.

43

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 15, 4:05 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
505 AM MDT SAT AUG 15 2015

NMZ501>540-161200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
505 AM MDT SAT AUG 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GUYER

In the hours before

Special weather statement, Aug 15, 12:59 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
159 PM MDT SAT AUG 15 2015

NMZ529-152030-
NORTHEAST HIGHLANDS-
159 PM MDT SAT AUG 15 2015

...SIGNIFICANT WEATHER ADVISORY FOR  UNTIL 230 PM MDT...

AT 158 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RIBERA...OR 20 MILES SOUTHWEST OF LAS
VEGAS...MOVING SOUTH AT 5 MPH.

PEA TO NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE
WITH THIS STORM.  ACCUMULATIONS OF SMALL HAIL MAY IMPACT TRAVEL
ALONG INTERSTATE 25 AS WELL.

LOCATIONS IMPACTED INCLUDE...
RIBERA.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 320 AND 328.

MOTORISTS CAN EXPECT BRIEF BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON HIGHWAYS AS STORMS MOVE THROUGH THE AREA.

ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.

&&

LAT...LON 3541 10534 3530 10541 3530 10544 3528 10545
      3528 10547 3530 10548 3532 10553 3536 10554
      3537 10552 3543 10550 3545 10551 3548 10547
TIME...MOT...LOC 1958Z 042DEG 7KT 3539 10548

JAF

The radar

The Albuquerque radar (KABX), 125 km away, was scanning. The volume nearest the first event began at 20:03 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 strong wind. Local standard time, as filed.

Hail, San Miguel

When
August 15, 1:05 PM MST to 1:10 PM MST
Where
San Miguel County, San Jose
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.400, -105.480

Pea to nickel size hail fell along with an estimated 45 mph wind gust.

Thunderstorm Wind, Roosevelt

When
August 16, 1:10 AM MST to 1:14 AM MST
Where
Roosevelt County, 12.74 mi SE of Tolar
Measured
52 kt (60 mph) measured gust
Reported by
Park/Forest Service
Coordinates
34.300, -103.800

The Melrose RAWS measured a peak wind gust of 60 mph.

Strong Wind, Albuquerque Metro Area

When
August 16, 5:05 PM MST to 5:10 PM MST
Where
Albuquerque Metro Area forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Public

Albuquerque South Valley resident reported strong winds knocked a couple branches off a tree onto a nearby fence and car.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587817, 587818, 597333.